Hail, Brule
- When
- May 17, 12:30 AM CST
- Where
- Brule County, 2.81 mi S of (9v9)chamberlain Arp
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.730, -99.330
Hail covered the ground.
Storms feeding on better instability and lift across western South Dakota during the evening crept into South Central South Dakota. Some sub-severe hail accompanied the strongest storms near Chamberlain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Storms feeding on better instability and lift across western South Dakota during the evening crept into South Central South Dakota. Some sub-severe hail accompanied the strongest storms near Chamberlain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 9:34 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1034 PM CDT Wed May 16 2018 .SHORT TERM...(This evening through Thursday) Issued at 313 PM CDT Wed May 16 2018 A warm afternoon with just a touch of humidity, dew points in the upper 50s to lower 60s. Cumulus developing in most locations with a deeper slightly more organized cumulus field in central SD. A look at the soundings for late afternoon and early evening hints that areas west of the James River will see the best chance to become uncapped. However with minimal shear and CAPE values around 500-1000 J/kg severe weather is not expected. With little in the way of mid and upper level support any showers or thunderstorms that do develop will diminish quickly after sunset. A ridge of cooler high pressure will nose into the area from the east and keep winds fairly light tonight, except for central SD. Lows should range from the mid 50s in northwest IA to around 60 in central SD. Thursday should prove to be a fairly quiet day as high pressure in the low levels keeps the wind direction from the south or southeast. With more stable air to the southeast this hints that any storms that can develop in central SD will likely remain fairly closely tied to the axis of instability. So will not have any pops until after 7 pm for central SD, and even then will have the pops confined to locations west of Interstate 29. .LONG TERM...(Thursday night through Wednesday) Issued at 313 PM CDT Wed May 16 2018 As the mid level winds turn just a bit to the southwest on Thursday night scattered showers and thunderstorms could push into the James Valley. Right now not anticipating any severe weather. With some wind and clouds lows will be warmer in the upper 50s to lower 60s. Friday into Friday night the right entrance region of the upper level jet becomes a bit more organized to the north so expect to see a better chance for showers and thunderstorms into eastern SD as cooler low and mid level temperatures work southeast. Instability and shear not overly impressive so not anticipating very much severe weather. The better instability continues to remain west of Interstate 29. Friday night into Saturday upper level low pressure should lift northeast and bring a better chance for showers and thunderstorms. Again, the instability and shear are not very impressive so the only real threats will be lightning and spotty heavy rainfall. The upper level low will be slow to exit so chances will linger into Monday morning. An abundance of clouds along with the rainfall chance will keep temperatures fairly low. Highs on Saturday and Sunday will mainly be in the 60s. Monday into Wednesday broad upper level high pressure will spread across the area and bring afternoon temperatures in the 70s back into the area with much smaller chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1027 PM CDT Wed May 16 2018 VFR conditions should continue through most of the period. Some high res guidance tries to renew some shower activity later tonight west of the James River but appears too remote of a possibility to include mention. Southerly winds will be breezier on Thursday, gusting in the 15-25 kt range at times during the afternoon and evening. Shower and thunderstorm activity will begin to approach KHON from the west very late and just beyond the current TAF period Thursday night. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 540 PM CDT Wed May 16 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-172245- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 540 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances increase by Friday and continue into Saturday. While the overall risk of severe storms is low, there will be a risk for locally heavy rainfall Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052-053-057>059-063-064-172245- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 540 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm risks begin to increase late Thursday night, continue through Friday and end late Saturday. Isolated strong to severe storms may be possible Friday morning and again Friday evening. Thunderstorms will also bring a risk for locally heavy rain Friday and again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Aberdeen radar (KABR), 205 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
1 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760394.